Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

What is vasculitis of the lungs?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1213 Questions
what is vasculitis of the lungs?
Posted Mon, 2 Sep 2013 in Cancer
Answered by Dr. Indranil Ghosh 1 hour later
Thanks for your query.
Vasculitis is an autoimmune disease, where the body's immunity attacks it own tissues. Here the target is blood vessels of the lung. This can cause bleeding inside the lungs, death of parts of lungs and lead to cough, chest pain blood in sputum, shortness of breath, etc.
It is a difficult disease to treat. Sometimes it is part of a more widespread disease which involves other body parts like kidneys. Usually this is treated with steroids and other immunosuppressants.

Hope I have answered hour query. I will be available to answer further followup queries, if any.
Above answer was peer-reviewed by
Follow-up: What is vasculitis of the lungs? 2 days later
I heard my sisters doctor say a few concerning things:
She has a 50/50 chance of survival
It may have been caused by a severe allergic reaction to latex
They've only seen 3 cases this severe in the last 5 years
She has COPD
She's on prednisone and pain medication. Prescriptions that seem pretty strong. I heard one of her prescriptions, Opana, can actually cause respitory distress, so why would they put her on something like that?
They want to increase the chemotherapy from once a month to twice a month.
I really want to know her chance of survival/remission. I don't have her medical records and I haven't had the opportunity to discuss, in depth, this disease with her doctor as she is in another state. I need help. I need to under
Follow-up: What is vasculitis of the lungs? 15 minutes later
I need to understand what she is going through as she has custody of 4 grandchildren between the ages of 2 & 6, one, possibly two are drug babies. Extremely slow in their developmental progress. What can be done to help cure this or at least get it into remission. She's my sister....I love her....and I'm scared. What are the chances that this vasculitis of the lungs is going to kill my sister? And what can she do at home...nutrition, over the counter herbs? What kind of diet should she be following what can I do to help her from 375 miles away?
Answered by Dr. Indranil Ghosh 2 hours later
Brief Answer:
This disease may indeed be fatal for her.

Detailed Answer:
Thanks for followup. This is a serious disease and difficult to treat. I think she is getting the right treatment with steroids and intermittent chemotherapy. If the docs want to increase the frequency that is probably because the control with this regime is suboptimal. The Opana medicine is for pain and relieving respiratory distress, but being an opiod it can lead to respiratory depression which we need to be aware of.
I would say that the chances of response is around 40-50%. Survival is best predicted by the treating team but she is unlikely to survive her full years. This is a fatal disease.
I don't think you can do much sitting many miles away. You can certainly give moral support. She needs to maintain good calcium and vitamin intake and also appropriate calories and protein. She must see a nutritionist if not already done.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor